Doc: Testosterone treatment for men with symptoms
Dear Dr. Roach: I am a 70-year-old male. I receive testosterone injections from my provider every three weeks, and have been receiving these injections for roughly five years. My provider reviews my bloodwork every six months before he writes a prescription renewal for testosterone, which I then take to his office for safekeeping and the regular injections. My latest bloodwork indicates that my testosterone serum is low at 310, and free testosterone is low at 4.9. After five years of injections, I continue to have low T; it does not seem to be improving. At my most recent visit, the doctor increased the injection dosage from 2 ml to 3 ml. I am concerned because of the heart, prostate and other risk factors I read about. Any advice or cause for concern?
Dear M.M.: Testosterone treatment is indicated for men with symptoms of low testosterone levels and confirmed by blood testing. It is not a “tonic” to be used without due consideration.
There has long been concern about adverse effects of testosterone, especially to the prostate and to the heart. Most prostate cancer is testosterone-sensitive, and removing testosterone was one of the oldest treatments for prostate cancer. However, restoring normal levels of testosterone in a man with low levels is now considered to have low potential for increasing prostate cancer. It has not been definitively proven to be safe, but the many studies that have been done have been reassuring. Authorities recommend more-aggressive prostate cancer screening for men on testosterone treatment.
Athletes using extremely high doses of testosterone (many times greater than the doses you are taking) are at risk for heart attack and stroke. However, these data cannot be used to consider the risk in men who are prescribed testosterone with a low level, where the goal is to get to normal. Testosterone treatment reduces several key risk factors, including cholesterol. Most of the well-done studies show little if any risk from testosterone treatment; some have shown some benefit.
Since the dose you were getting wasn’t bringing your blood level up, I think increasing it is appropriate. The usual goal is a blood level of 500-600, but that may not be appropriate for everybody.
Dear Dr. Roach: I am perplexed about use of estrogen ointment. My doctor has prescribed Premarin ointment to be used vaginally for relief of painful intercourse. It is effective, but I am very concerned about side effects. She has assured me that the amount that is used (twice a week) is minimal and does not put users at risk for the side effects of oral estrogen tablets. I do have family history of blood clots and uterine cancer, and I suffer from aura migraines. I am 65 years old and in good general health. I never considered the use of hormones for menopausal symptoms, and although I am using the ointment at present, I still am very hesitant.
Dear A.M.H.: Because estrogen is poorly absorbed when used topically, the concerns about side effects are greatly reduced. Estrogen blood levels are very nearly the same in women on vaginal estrogen compared with women who do not use estrogen at all. While I would never prescribe vaginal estrogen to a woman with a history of breast cancer without discussing it with her oncologist, I think that the systemic risks of estrogen are very small with the vaginal preparations.
Email questions to ToYourGoodHealth@med.cornell.edu.